South Carolina, 2005

Flash Flooding in South Carolina, July 9, 2005

July 9, 2005 · NWS CHS · 3 events in 2 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 9, 9:45 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 9, 9:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT SAT JUL 9 2005

.SHORT TERM /TODAY THROUGH MONDAY NIGHT/...HURRICANE DENNIS IS
MOVING NW ACROSS THE ERN GULF. A TROPICAL FEED OF MOISTURE FROM THE
AREA AROUND DENNIS IS POSITIONED OVER SC AND GA THIS MORNING. PW
VALUE INCREASED TO AROUND 2 1/4 INCHES LAST NIGHT. AN INVERTED
TROUGH OF LOW PRES JUST OFF THE SC COAST PROVIDING ENOUGH LIFT FOR
SHOWERS AND TSTMS TO DEVELOP AND MOVE NW ACROSS THE AREA. THE
INFLUENCE OF THIS TROF HAS RESULTED IN NERLY FLOW OVER THE AREA.
WILL LIKELY SEE SOME SHIFT TO MORE E TO SE FLOW AT THE SFC THIS AFTN
AS DEEPER ONSHORE FLOW DEVELOPS. SEEING A BIT OF A SHIFT OF PRECIP
TO INLAND AREAS ALREADY THIS MORNING HOWEVER ADDITIONAL TSTMS ARE
FIRING OFF THE COAST. INSTABILITY LOOKS FAVORABLE FOR TSTMS TO
INCREASE IN COVERAGE THIS AFTN PARTICULARLY WITH BREAKS IN THE
CLOUDS THIS MORNING OVER MANY AREAS. WILL HAVE TO KEEP AN EYE ON
HEAVY RAIN POTENTIAL AS BEAUFORT COUNTY HAS ALREADY SEEN PROBLEMS
RESULTING FROM HEAVY AND PERSISTENT RAINS OVER THE SAME AREA. WIND
PROFILE INDICATES WIND SPEEDS ARE NOT REAL STRONG. THE LAYER OF NE
FLOW NEAR THE SFC IS VERY SHALLOW WITH SRLY FLOW JUST OFF THE DECK.
MAX TEMPS WILL LIKELY TOP OUT IN THE UPPER 80S. OVERALL DO NOT
ANTICIPATE CHANGES TO THE PUBLIC FORECAST AT THIS TIME OTHER THAN TO
CLEAN UP AND REMOVE THE MORNING WORDING. PLAN TO REEVALUATE JUST
BEFORE NOON.
&&

.MARINE...LATEST OBSERVATIONS INDICATE WINDS ARE LESS THAN 10 KT
MAINLY OUT OF THE NE AND SEAS ARE LESS THAN 4 FT...MAINLY IN SWELL.
WINDS SHOULD INCREASE TOWARDS EVENING WITH MORE OF A WIND WAVE
COMPONENT DEVELOPING ON TOP OF THE SWELL. WINDS SHOULD ALSO SHIFT TO
MORE OF AN ONSHORE COMPONENT. WILL MAINTAIN TIMING OF SMALL CRAFT
ADVISORY AND JUST MAKE A FEW MINOR ADJUSTMENTS TO LATEST FORECAST
BASED ON INITIAL CONDITIONS.
&&

.AVIATION...TEMPO SHRA AND ISOLATED TSTMS EXPECTED AT THE TERMINALS
THIS AFTN WITH POTENTIAL FOR MVFR OR EVEN BRIEF IFR CONDITIONS AT
TIMES DURING PRECIP. OTHERWISE VFR CONDITIONS EXPECTED OVER THE
AREA. WILL LIKELY ISSUE UPDATED TAFS BEFORE THE AFTN PACKAGE TO FINE
TUNE TIMING OF PRECIP.
&&

.RIP CURRENTS AND SURF...PERSISTENT SWELLS WILL CAUSE SURF ALONG THE
COAST TO BUILD TODAY THROUGH SUNDAY. HAVE A MODERATE RISK OF RIP
CURRENTS TODAY AS A RESULT. MAY NEED TO CONSIDER A HIGH SURF
ADVISORY FOR THE GEORGIA COAST SUNDAY AS HIGHEST SEAS ARE EXPECTED
THEN.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY THIS EVENING TO MONDAY MORNING
         AMZ354-374.
         SMALL CRAFT ADVISORY LATE SAT NIGHT TO LATE SUN NIGHT FOR
         HAZARDOUS SEAS AMZ350-352.
&&

18
Hazardous weather outlook, Jul 9, 4:48 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
548 AM EDT SAT JUL 9 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-101000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
548 AM EDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
SOUTH SANTEE RIVER NEAR JAMESTOWN. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE
COAST TODAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER
INFORMATION.

.THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL AFFECT THE AREA TODAY.
LOCALLY HEAVY RAINFALL AND AN ISOLATED SEVERE THUNDERSTORM ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

.RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS WILL LIKELY CONTINUE
INTO SUNDAY. IN ADDITION...HIGH SURF CONDITIONS AND MINOR BEACH
EROSION WILL BE POSSIBLE...ESPECIALLY ALONG THE SOUTHEAST GEORGIA
COAST.

.RIVER FLOODING...MODERATE FLOODING IS EXPECTED TO OCCUR ALONG THE
SOUTH SANTEE RIVER NEAR JAMESTOWN. PLEASE REFER TO THE LATEST RIVER
FLOOD STATEMENT FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

SCW

In the hours before

Local storm report, Jul 9, 9:07 AM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1007 AM EDT SAT JUL 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLOOD            HILTON HEAD ISLAND      32.22N 80.75W
07/09/2005                   BEAUFORT           SC   LAW ENFORCEMENT

            SEVERAL ROADS ON HILTON HEAD ISLAND REMAIN FLOODED.

0945 AM     FLOOD            BLUFFTON                32.24N 80.86W
07/09/2005                   BEAUFORT           SC   LAW ENFORCEMENT

            GABLES LANE FLOODED.

&&

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Charleston

When
July 9, 2:00 PM EST to 2:30 PM EST
Where
Charleston County, Awendaw
Reported by
LAW ENFORCEMENT
Coordinates
33.033, -79.617

Portions of Highway 17 flooded. Several county roads flooded. Rainfall estimates near 4 inches.

Flash Flood, Berkeley

When
July 9, 2:10 PM EST to 2:40 PM EST
Where
Berkeley County, Goose Creek
Reported by
OTHER FEDERAL AGENCY
Coordinates
32.983, -80.033

Significant flooding at Charleston Naval Weapons Station. Numerous roads flooded. Flood waters entered one building on north side of facility.

Flash Flood, Berkeley

When
July 9, 3:27 PM EST to 4:00 PM EST
Where
Berkeley County, Goose Creek
Reported by
LAW ENFORCEMENT
Coordinates
32.983, -80.033

Numerous reports of roads flooded in and near Willowbrook subdivision and along North Rhett Blvd.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5464915, 5464916, 5464917.